Maine, 2012Coastal Flood in Maine, June 3, 2012
June 3, 2012 · NWS GYX · 6 events in 6 counties and zones
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure crossed Cape Cod and entered the Gulf of Maine on June 2nd. An upper low approaching from the west intensified this system on June 3rd before slowly exiting the Gulf of Maine on the 4th through the 5th. An onshore flow gradually pivoted moisture around the periphery of this unusually deep surface low. The low and its nearly stationary moisture band triggered heavy rainfall across western Maine and eastern New Hampshire as tropical moisture was entrained into the system. It also produced moderate seas of 10 feet and storm surge of over a foot in persistent southeasterly winds which backed to the northeast and gusted to near gale force at times. Storm tides caused several days of coastal flooding as tides were at an astronomical peak for the month. In Portland Harbor, the tide reached 13 feet for two consecutive days, which is a very rare event that has never occurred in modern times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 3, 5:43 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 3, 5:43 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
643 PM EDT SUN JUN 3 2012
.SYNOPSIS...
A STALLED LOW PRESSURE SYSTEM CENTERED OVER THE GULF OF MAINE
WILL REMAIN STATIONARY TONIGHT AND BEGIN TO ONLY SLOWLY SHIFT
EAST MONDAY. THE LOW PRESSURE SYSTEM WITH ITS LARGE ASSOCIATED
UPPER TROF WILL ONLY SLOWLY MOVE INTO THE MARITIMES BY THE MID TO
LATTER PART OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
1840...FORECAST UPDATE WITH SOME MINOR MENTIONABLE CHANGES TO
QPF/WINDS...BUT NOTHING DRAMATIC AT THIS POINT. 18Z NAM SEEMS TO
BE CAPTURING CURRENT QPF BASED ON RADAR...WITH BAND OF HEAVIER
RAIN SHIFTING CLOSER TO AN E-W ORIENTATION FROM PENOBSCOT BAY THRU
THE WESTERN MTNS.
PREVIOUSLY...CONFIDENCE LEVEL VERY HIGH FOR COASTAL FLOODING AS
TIDES REMAIN CLOSE TO ONE FOOT ABOVE NORMAL LEVELS ATTM. TONIGHT
NELY WINDS INCREASE FURTHER OVER THE MAINE COASTAL WATERS AND
ADJACENT COASTAL LAND AREAS AND WITH AN 11.7 FT ASTRONOMICAL TIDE
TO EASILY FLOOD TO NEAR 12.5 FEET. RADAR AND SAT PIX ALL VERIFY
TRENDS OF MODELS FOR THE REST OF THE AFTN/EVNG WITH PIVOT AXIS AND
FOR MORE RAIN TO MOVE WEST. TEMPS SHOULD MOVE LITTLE THRU TNGT
EXCEPT OVER FAR WRN NH WHERE SOME BREAKS OCCURRED ALLOWING TEMPS
TO WARM TO NEAR 70 DEGS...BUT LOW CLOUDS AND COOLER MARITIME AMS
SHOULD ALSO RETURN TO THOSE LOCATIONS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THE STALLED CENTER OF LOW PRES IN THE GULF OF MAINE
WILL HAVE MOVED VERY LITTLE BY MONDAY BUT WILL BE SLOWLY MOVING
EAST AND WEAKENING BY MONDAY NIGHT. THIS SIMPLY MEANS COOL WET
WEATHER OVER MOST OF THE AREA TO CONTINUE. THE GOOD NEWS IS ONLY
PERIODS OF LIGHT RAIN IS EXPECTED FOR MONDAY AND MONDAY NIGHT.
USED A BLEND OF THE MAV/MET TEMPS WHICH BASICALLY IS BASICALLY
KEEPING MAX TEMPS NEAR WHAT THE OCEAN TEMPS OF MID-UPPER 50S ARE.
MONDAY NIGHT TEMPS WILL COOL SOME INTO THE UPPER 40S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A MEAN UPPER TROUGH WILL REMAIN OVER THE NORTHEAST THROUGH FRIDAY.
RAIN SHOWER ACTIVITY WILL DECREASE IN AREAL COVERAGE RELATIVELY
WHAT WE HAVE SEEN ON SUNDAY AND PROBABLY SEE ON MONDAY.
HOWEVER...WITH COOL TEMPS ALOFT AND CYCLONIC FLOW...DIURNAL BOUTS
OF SHOWER ACTIVITY CAN BE EXPECTED THROUGH FRIDAY. IT/S POSSIBLE
THAT ANOTHER REINFORCING APPROACHING TROUGH COULD RESULT IN MORE
SHOWER ACTIVITY OVER THE WEEKEND...BUT CONFIDENCE IS LOW.
HOWEVER...THERE IS LIGHT AT THE END OF THE TUNNEL. WHILE BEYOND
THE SCOPE OF THIS FORECAST...COMPUTER MODELS ARE STARTING TO HINT
AT SIGNIFICANT RIDGING AND WARMING BUILDING IN FOR EARLY NEXT WEEK
WITH HIGHS AT LEAST IN THE 80S IF NOT HIGHER. CROSS YOUR FINGERS.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY/...IFR WHICH MAY VARY TO MVFR AT TIMES
AND MAY BRIEFLY LOWER TO LIFR THRU MUCH OF THE SHORT TERM FCST
PERIOD.
LONG TERM...MVFR POSSIBLE IN SHOWERS TUESDAY INTO FRIDAY.
MON NIGHT - THU...AREAS OF MVFR IN SHOWERS.
&&
.MARINE...
SHORT TERM...A GALE WARNING HAS BEEN ISSUED FOR THE OUTER WATERS
THRU 10AM MONDAY...AN INCREASING PRES GRADIENT WIND THIS AFTN AND
TNGT WILL CAUSE WINDS AND SEAS TO INCREASE. WILL CONTINUE THE
SCA IN THE PROTECTED BAYS TONIGHT THRU MONDAY. THE NELY WINDS WILL
SLOWLY DIMINISH MONDAY AFTERNOON INTO MONDAY EVENING.
LONG TERM...SCA CONDITIONS CONTINUE INTO WED MORNING THEN ABATE
THROUGH FRIDAY.
&&
.HYDROLOGY...
CONTINUED THE COUNTY BASED FLOOD WARNINGS FOR THE FCST AREA IN
MAINE AND CARROLL COUNTY IN NEW HAMPSHIRE. WILL CONT RIVER FLOOD
WARNINGS FOR THE SACO, PRESUMPSCOT, ANDROSCOGGIN RIVER AT AUBURN,
SWIFT RIVERS AND KENNEBEC RIVERS. SEE THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.
&&
.TIDES/COASTAL FLOODING...
WILL CONTINUE THE COASTAL FLOOD WARNING FOR TONIGHT SINCE TIDES STILL
RUNNING CLOSE TO ONE FT ABOVE NORMAL AND WITH A CONTINUED NELY
WIND FLOW THAT WILL INCREASE TONIGHT. THE TIDE AT PORTLAND AT
1048 PM IS PREDICTED 11.7 FT BUT A STORM SURGE OF 1.0 TO 1.5 FT
COULD PUSH IT AS HIGH AS 12.5 TO 13 FT...WHICH IS ABOVE THE 12
FOOT TIDAL FLOOD STAGE. ROUGH SEAS LIKELY TO LEAD TO SPLASHOVER
AND BEACH EROSION AS WELL.
ALSO HAVE ISSUED A COASTAL FLOOD WATCH FOR MONDAY NIGHT.
ON MONDAY NIGHT THE HIGHEST IN THE CYCLE OF THE ASTRONOMICAL HIGH
TIDES OF 11.9 FEET WILL OCCUR AND WITH A WEAKER BUT STILL
NORTHEAST FLOW EXPECT THE POTENTIAL FOR MORE FLOODING ALONG THE
COAST AT HIGH TIDE LATE MONDAY EVENING AT 1143 PM.
SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE DETAILS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WARNING UNTIL 1 AM EDT MONDAY FOR MEZ023>028.
COASTAL FLOOD WATCH FROM MONDAY EVENING THROUGH LATE MONDAY
NIGHT FOR MEZ023>028.
NH...COASTAL FLOOD WARNING UNTIL 1 AM EDT MONDAY FOR NHZ014.
COASTAL FLOOD WATCH FROM MONDAY EVENING THROUGH LATE MONDAY
NIGHT FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR ANZ151-153.
GALE WARNING UNTIL 10 AM EDT MONDAY FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 3, 2:42 PM EST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
342 PM EDT SUN JUN 3 2012
MEZ007>009-012>014-018>022-NHZ001>010-013-041945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
342 PM EDT SUN JUN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING THROUGH
AT LEAST TONIGHT...AND LIKELY INTO MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ023>028-NHZ014-041945-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
342 PM EDT SUN JUN 3 2012
...COASTAL FLOOD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT MONDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
MONDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING THROUGH
AT LEAST TONIGHT...AND LIKELY INTO MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ151-153-041945-
PENOBSCOT BAY-CASCO BAY-
342 PM EDT SUN JUN 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150-152-154-041945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
342 PM EDT SUN JUN 3 2012
...GALE WARNING IN EFFECT UNTIL 10 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 3, 3:01 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD MINOT 44.09N 70.32W
06/03/2012 ANDROSCOGGIN ME DEPT OF HIGHWAYS
DEATH VALLEY RD CLOSED
&&
EVENT NUMBER GYX1200042
MCLocal storm report, Jun 3, 3:02 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM FLOOD GREENE 44.19N 70.14W
06/03/2012 ANDROSCOGGIN ME DEPT OF HIGHWAYS
MULTIPLE ROAD CLOSURES IN GREENE
&&
EVENT NUMBER GYX1200043
MCLocal storm report, Jun 3, 3:03 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLOOD WILTON 44.59N 70.23W
06/03/2012 FRANKLIN ME DEPT OF HIGHWAYS
POND RD CLOSED AT RT 2
&&
EVENT NUMBER GYX1200045
MCLocal storm report, Jun 3, 3:07 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
407 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD WILTON 44.59N 70.23W
06/03/2012 FRANKLIN ME DEPT OF HIGHWAYS
POND RD AT RT2 CLOSED
&&
EVENT NUMBER GYX1200046
MCLocal storm report, Jun 3, 3:08 PM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
408 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD FALMOUTH 43.73N 70.24W
06/03/2012 CUMBERLAND ME NWS EMPLOYEE
BLACKSTRAP RD CLOSED
&&
EVENT NUMBER GYX1200047
MCLocal storm report, Jun 3, 3:09 PM EST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
409 PM EDT SUN JUN 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD CUMBERLAND 43.80N 70.26W
06/03/2012 CUMBERLAND ME DEPT OF HIGHWAYS
TUTTLE ROAD TO MIDDLE ROAD CLOSED
&&
EVENT NUMBER GYX1200048
MCCoastal Flood, Coastal Waldo
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal Waldo forecast zone
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
High astronomical tides and storm surge combined to cause coastal flooding in Lincolnville.
Coastal Flood, Knox
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Knox forecast zone
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in Rockland.
Coastal Flood, Lincoln
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Lincoln forecast zone
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to produce coastal flooding in Wiscasset.
Coastal Flood, Sagadahoc
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Sagadahoc forecast zone
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in the Bath/Woolwich area.
Coastal Flood, Coastal Cumberland
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in Portland.
Coastal Flood, Coastal York
- When
- June 3, 8:40 PM EST to 11:59 PM EST
- Where
- Coastal York forecast zone
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
High astronomical tides combined with storm surge to cause coastal flooding in Wells.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, June 3 to 4, 2012$422,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in Arkansas, June 3, 2012$337,000 · 2.5 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 3 to 4, 2012$295,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Tennessee, June 3 to 4, 2012$120,000 · 1.75 in hail · 24 events
- Coastal Flood in Massachusetts, June 3, 20121 injured · $115,000 · 5 events
- Hail and Damaging Winds in Mississippi, June 3 to 4, 2012$110,000 · 1 in hail · 8 events
- Damaging Winds in Pennsylvania, June 3, 2012$60,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Minnesota, June 3, 2012EF1 · 4 events
- Hail and Damaging Wind in Iowa, June 3, 2012$26,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Alabama, June 3, 20121.75 in hail · 16 events
- Hail and Damaging Winds in Tennessee, June 3, 2012$11,000 · 1.5 in hail · 7 events
- Hail and Damaging Wind in Pennsylvania, June 3, 2012$5,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395380, 395383, 395386, 395389, 395393, 395395.